Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 74, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 19, 2023, 3:03 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2023, 3:03 PM MDT (21:03 UTC)
- Expired
- Sep 19, 2023, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WGUS55 KSLC 192103
FFWSLC
UTC017-055-200000-
/O.NEW.KSLC.FF.W.0074.230919T2103Z-230920T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
303 PM MDT Tue Sep 19 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
South Central Wayne County in southern Utah...
* Until 600 PM MDT.
* At 303 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen in the headwaters of Capitol Gorge, Pleasant Creek,
Burro, Cottonwood, and Five Mile Wash as well as Sheets Gulch.
Additional rainfall amounts of 0.25 to 0.75 inches are possible over
these slot canyon areas. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, creeks and streams.
* Some locations that will experience flash flooding include...
Capitol Reef National Park, from Capitol Gorge south through
Pleasant Creek, Burro, Cottonwood, Five Mile Wash, and Sheets
Gulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid slot
canyons, dry washes, streams or creeks.
&&
LAT...LON 3816 11131 3821 11129 3822 11123 3827 11111
3830 11104 3833 11103 3832 11101 3824 11105
3817 11103 3808 11107 3807 11120
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Wessler2 follow-up statements
661
WGUS75 KSLC 192209
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
409 PM MDT Tue Sep 19 2023
UTC017-055-200000-
/O.CON.KSLC.FF.W.0074.000000T0000Z-230920T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
409 PM MDT Tue Sep 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
At 409 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1.25 inch of rain has
fallen in the headwaters of Capitol Gorge, Pleasant Creek, Burro,
Cottonwood, and Five Mile Wash as well as Sheets Gulch. Additional
rainfall is possible over these slot canyon areas. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, creeks and streams.
Some locations that will experience flash flooding include...
Capitol Reef National Park, from Capitol Gorge south through
Pleasant Creek, Burro, Cottonwood, Five Mile Wash, and Sheets
Gulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid slot
canyons, dry washes, streams or creeks.
&&
LAT...LON 3816 11131 3821 11129 3822 11123 3827 11111
3830 11104 3833 11103 3832 11101 3824 11105
3817 11103 3808 11107 3807 11120
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Wessler077
WGUS75 KSLC 192356
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
556 PM MDT Tue Sep 19 2023
UTC017-055-200006-
/O.EXP.KSLC.FF.W.0074.000000T0000Z-230920T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
556 PM MDT Tue Sep 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining trail and road closures.
LAT...LON 3816 11131 3821 11129 3822 11123 3827 11111
3830 11104 3833 11103 3832 11101 3824 11105
3817 11103 3808 11107 3807 11120
$$
WesslerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 4:05 AM MDT, 10 hours 58 minutes earlier.
Area forecast discussion, Sep 19, 4:05 AM MDT, 10 hours 58 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 405 AM MDT Tue Sep 19 2023 .SYNOPSIS...Unsettled conditions will continue through mid-week. A cold, fall-like upper level low will move through the region Thursday into Friday bringing much colder temperatures, snow levels near 8500 to 9000 feet and precipitation across mainly northern and central Utah. && .SHORT TERM (Through 12Z Thursday)...A relatively tranquil period of weather overnight will transition into another relatively active day across the region. Morning upper air and satellite analysis indicates a relatively flat ridge across the southern United States, with a series of shortwave troughs embedded a very active northern jet. An upper level low previously off the central California Coast has started to shift south and eastward ahead of a digging trough. Expect another round of convection today, with the highest threat areas near the western Uinta Basin/western Uinta Mountains and near the Utah/Nevada border. HREF ensemble mean SBCAPE values range from around 250-500 J/kg across eastern Utah today, with SBCAPE values closer to 250 J/kg near the Utah/Nevada border. Deep layer shear continues to be meager, around 10-15 kts or so in most locations. Expect another round of relatively high-based convection, with the best threat of microburst winds across northeastern Utah and again near the Utah/Nevada border. Things transition to somewhat more interesting for Wednesday. The previously mentioned upper level low nearing the California Coast will eject ahead of a deepening trough across Utah Wednesday afternoon and evening. While the HREF ensemble mean SBCAPE values are relatively low, given the forcing combined with highs near to slightly above normal levels and sufficient mid-level moisture, suspect actual SBCAPE values will be considerably higher than the HREF ensemble mean. Looking at the ensemble members, many suggest more instability than resolved by the CAMS and thus more convective coverage across the region. The forecast for this period represents a heavier blend toward the more aggressive convective initiation solution. This would bring the threat of high-based convection and resulting microburst potential to the bulk of the state Wednesday afternoon and evening. At the same time, a stalled front will be in place across northwestern Utah. This may also serve as a focus for convection, particularly Wednesday afternoon into early Thursday...with more substantive impacts in the long term forecast period. .LONG TERM (After 12Z Thursday)...Subtle changes in the forecast in the latest guidance. Ensemble members, particularly the GEFS, depict the incoming Great Basin trough cutting off slightly further west. The result of this trend would be to keep the frontogenic band with the heaviest precipitation across eastern Nevada through southeastern Idaho (67% of ensemble members). As the low progresses further east precipitation will shift into northern Utah/SW Wyoming, but a more frontolytic band would lead to less precipitation. However, there are still 33% of ensemble members that do bring the highest precipitation amounts into northern Utah. Precipitation still looks to remain confined to the northern half of the CWA with generally .3"-.6" across northern Utah valleys. Guidance still shows a lot of variability in the 10th-90th percentiles with .2"-1"+ across the area. Timing of the heaviest precipitation window will be Thursday for western Utah and Friday for areas along and east of the GSL. A stratiform precipitation regime will transition to more of a showery regime Saturday as the low shifts east of the CWA and a brief period of west/northwest flow sets up. Snow levels have trended down slightly as mean 700 mb temperatures have ticked down a couple of degrees to -2C. This will translate to snow levels ~9000'-10,000' on Friday, but dropping to as low as 8500' by Saturday morning. Snow totals across the central Wasatch peaks and high Uintas are currently forecast at 1-3". Additionally, winds ahead of the front on Thursday across the southern two thirds of the CWA will approach advisory criteria with max gusts 30-40 mph. Guidance has trended down from the higher end scenarios of 50+ mph. Temperatures across northern Utah will be ~15-20 degrees below normal on Friday as a thick cloud deck and stratiform precipitation will minimize daytime heating. With less cloud cover and precipitation across southern Utah temperatures will only run ~10 degrees below normal. Higher elevation valleys, such as the Bear River Valley, Wasatch Back, etc will likely see the first freezing temperatures of the season by Saturday morning. Towards the latter half of the weekend a ridge builds back into the region with a warming and drying trend that will be with us through the remainder of the long term period. && .AVIATION...KSLC...VFR conditions will persist through the period for the KSLC terminal. There is a 25% chance of daytime storms that could create erratic and gusty winds. Otherwise, winds will transition from southerly to northerly by mid day. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail for the entire area. Isolated (15-25% chance) afternoon storms across the northern half of the area will produce gusty and erratic winds, otherwise winds will be light and diurnally driven. && .FIRE WEATHER...Another round of high-based, typically dry thunderstorms can be expected today, with the highest threat near the Utah/Nevada border as well as across northeastern Utah. As a disturbance ejects across Utah embedded in southwest flow ahead of the main upper level low Wednesday, more widespread, mainly dry thunderstorms can be expected across a more broad area. As a strong cold front approaches the Utah/Nevada border Thursday, gusty southerly winds can be expected, with near critical humidities across central and southern Utah. Colder temperatures with widespread precipitation is expected to cross into Utah Thursday into Friday, with the potential for accumulating snow, mainly above 8500-9000 feet. The highest threat for precipitation will be across central and southern Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 5:01 PM MDT | Special Weather Statement | SLC | Box Elder | 29 min |
| Sep 19, 5:31 PM MDT | Special Weather Statement | SLC | 29 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.